Lightning, Sussex
- When
- August 28, 4:46 AM EST
- Where
- Sussex County, Ocean View
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A house under construction was struck by lightning during the early morning of the 28th in "The Reserves" development in Ocean View. The ensuing badly damaged the west side of the house in the kitchen area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A house under construction was struck by lightning during the early morning of the 28th in "The Reserves" development in Ocean View. The ensuing badly damaged the west side of the house in the kitchen area. Damage was estimated at $100,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 2:25 AM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 AM EDT THU AUG 28 2003 COLD FNT SLIPPED JUST S OF THE AREA LAST NITE. CI SHIELD REMAINS OVR MUCH OF THE AREA...THINNEST N. FEEL THIS SHUD THIN OUT FURTHER CNTRL ZONES ERY THIS MRNG SO WL GO WITH MOSUNNY N AND CNTRL...AND STILL PTLY SUNNY S. OTHERWISE THIS FNT LOOKS TO RETURN N AS A WRMFNT LATE TNGT AND FRI...WL PUT IN A SLGT CHC RW/TRW LATE TNGT SRN ZONES AND CHC EVERYWHERE FRI. MODELS HANDLE ASSCD CDFNT DIFFERENTLY BY SAT/SAT NITE...WL SHADE A BIT TWD THE GFS AND BRING INTO CNTRL/SRN SXNS... LEAVING SLGT CHC N FOR SAT NITE/SUN AND CHC FURTHER S. WL EXTEND THIS THINKING INTO ERY NEXT WEEK AS FNT PARKS OVR SRN ZONES AND WAVES RIDE THRU THE AREA...PBLY A BIT MORE CHC OF PCPN CNTRL AND S. TEMPS...NOT A WHOLE LOT OF CONFIDENCE IN CLD COVER BUT DECIDED TO SHADE MAX TEMPS BACK A BIT FOR SAT IF CLDS ARE MORE PREVALENT THAN PREV FCST SUGGESTS. MINS SHUD INCRS A LA GUIDANCE TNGT. STILL QUIET ON THE MARINE. MPO 76 58 79 63 / 0 10 30 30 ABE 81 60 83 68 / 0 10 40 30 RDG 82 62 84 69 / 0 10 40 30 PHL 85 68 87 74 / 0 10 40 30 12N 80 60 82 67 / 0 10 30 30 SMQ 83 64 85 70 / 0 10 40 30 TTN 83 65 86 71 / 0 10 40 30 MIV 84 66 86 71 / 0 10 40 30 ACY 82 70 83 72 / 0 20 40 30 ILG 83 67 86 72 / 0 10 40 30 DOV 84 68 87 73 / 0 20 40 30 GED 85 68 87 72 / 0 20 40 30 ESN 84 69 87 73 / 0 20 40 30 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372113.